Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 11, 2018, 4:34 PM MDT for Sweetwater County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2018, 4:34 PM MDT (22:34 UTC)
- Expired
- May 11, 2018, 5:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 156 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WUUS55 KRIW 112234
SVRRIW
WYC037-112315-
/O.NEW.KRIW.SV.W.0002.180511T2234Z-180511T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
434 PM MDT FRI MAY 11 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Eastern Sweetwater County in south central Wyoming...
* Until 515 PM MDT
* At 434 PM MDT, a severe thunderstorm was located near Creston
Junction, which is 10 miles northeast of Wamsutter, moving east at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Creston Junction around 440 PM MDT.
This includes Interstate 80 between mile markers 174 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4179 10804 4196 10750 4174 10750 4166 10751
4166 10798
TIME...MOT...LOC 2234Z 250DEG 34KT 4176 10782
HAIL...1.00IN
WIND...60MPH
$$
Baker1 follow-up statement
964
WWUS55 KRIW 112310
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
510 PM MDT FRI MAY 11 2018
WYC037-112320-
/O.EXP.KRIW.SV.W.0002.000000T0000Z-180511T2315Z/
Sweetwater-
510 PM MDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SWEETWATER COUNTY WILL
EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4179 10804 4196 10750 4174 10750 4166 10751
4166 10798
TIME...MOT...LOC 2310Z 250DEG 34KT 4186 10743
$$
BakerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:00 PM MDT, 34 minutes earlier.
Area forecast discussion, May 11, 4:00 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Riverton WY 400 PM MDT Fri May 11 2018 .SHORT TERM...This evening through Saturday night Issued at 155 PM MDT Fri May 11 2018 An upper level low, currently over SW ID, will continue to slowly dig southward over NE NV tonight. Diffluent flow continues across the state, keeping moist SW flow continuing over the area. Showers beginning to increase in coverage this afternoon, becoming widespread by this evening. A frontal boundary remains nearly stationary over SE Sweetwater and northern Carbon counties. There remains a marginal threat for strong/severe storms along this boundary, to include southern portions of Natrona County. A few breaks in the clouds have developed in these areas in the last hour, so will have to watch for possible development. The upper low will become nearly stationary Saturday, keeping moisture and a diffluent flow pattern going over the forecast area. There is the possibility that a dry slot could develop during the day Saturday into Saturday night, which could limit precipitation amounts. At this point, confidence is low for this to occur and have a major impact. Precipitation amounts remain relatively unchanged, with 3/4" to 1.5" across much of the area. 1.5" to 2" over the east slopes of the Wind River Mountains and the Bighorns, corresponding to 12 to 24 inches of snow. Snow levels will remain ~9000 ft this afternoon, before lowering through the overnight hours. Snow levels will drop to ~8500 ft in the Bighorns and 6500 to 7000 ft across the Absarokas and east slopes of the Wind River Mountains. Snow levels will gradually rise during the day Saturday, returning to ~9000 ft by the end of the day. .LONG TERM...Sunday through Friday Issued at 155 PM MDT Fri May 11 2018 Sunday morning will see the large scale low pressure system still impacting the western US. The 500mb low center is consistently forecast to be over NW Nevada/south central Idaho, with multiple weak waves rotating around. The mid levels will be unstable enough to continue rain showers and isolated thunderstorms across western and central Wyoming, with snow levels rising through the day in the mountains. High pressure builds over Washington and the low slowly slides into north central Nevada on Monday, the upper level diffluent region should concentrate more of the shower activity across southwest Wyoming. Northerly, then easterly near surface flow, will remain east of the divide from Sunday into Monday, to also increase shower activity in the eastern part of the forecast area. From Tuesday into Wednesday, the low will gradually move northeastward through eastern Idaho and NW WY, once again, enhancing precipitation chances for the western part of the state. Temperatures will gradually warm through the week, yet winds are expected to be relatively light. Weak high pressure develops on Thursday as the low moves further northward, and another system begins to move into northern California from the Pacific Ocean. Showers and isolated thunderstorms are expected across the northern part of the state Thursday afternoon and evening. On Friday, the next low moves into the Intermountain West and tries setting up another wet weekend for Wyoming. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 400 PM MDT Fri May 11 2018 VFR/MVFR conditions expected through the forecast period, with localized IFR when rainfall gets heavy at times. Line from KRKS- KCPR will continue with isolated thunderstorms this evening. Heavier precipitation in the Wind River Basin will continue as well, and rain will increase in the Big Horn Basin too this evening. N-NE low level wind to continue east of the divide throughout the forecast period, and east-southeast flow expected west of the divide after 06z/Sat. Slight downsloping expected around KPNA and KJAC Saturday morning. Precipitation area to lift northward from 15z-18z/Sat as drier air in southerly flow pushes into southern Wyoming. Another wave of showers will move from SW-NE through western WY after 21Z/Sat. Mountains to remain obscured through the period. && .FIRE WEATHER... Issued AT 155 PM MDT Fri May 11 2018 A weather system will move across the state and bring a good chance of rain showers to many areas, with a few embedded thunderstorms. Snow will fall in the mountains, especially above 8500 feet, where over a foot of snow is possible in some locations. A gusty north wind over northern portions of the Big Horn Basin and Johnson County will spread southward by this evening into Fremont and Natrona counties. Relative humidity will remain well above critical levels. Mixing and smoke dispersal this afternoon will range from poor to fair in the south and fair to good in portions of northern Wyoming. By Saturday, this will range from good to excellent across western and southern Wyoming. All other locations will have poor to fair mixing and smoke dispersal. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 AM MDT Sunday for WYZ002-008-009- 014-015. Winter Weather Advisory until 5 AM MDT Sunday for WYZ001-012-024. && SHORT TERM...LaVoie LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...LaVoie
Hazardous weather outlook, May 11, 1:39 AM MDT, 14 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 139 AM MDT Fri May 11 2018 WYZ001>020-022>030-121100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 139 AM MDT Fri May 11 2018 ...Winter Storm Warnings and Winter Weather Advisories in effect for the northern and western mountains... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Rain developing across much of the area with isolated thunderstorms possible. Locally strong thunderstorms possible across portions of Sweetwater and Natrona Counties. Snow will develop across the mountains and continue tonight, heavy at times. Please see Winter Weather Products and forecasts for details. Localized minor flooding of low lying and flood prone areas is possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Showers and isolated thunderstorms continuing. Snow showers across the mountains. Monday through Wednesday...Isolated to scattered afternoon and evening thunderstorms. A few strong to severe thunderstorms possible along and east of Interstate 25 on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report heavy rain amounts of 0.50" or more in an hour, any flooding and hail. Thank you.
In the hours before
Special weather statement, May 11, 1:39 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
139 PM MDT FRI MAY 11 2018
WYZ028>030-112015-
Flaming Gorge-East Sweetwater County-Rock Springs and Green River-
139 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 215 PM MDT...
At 136 PM MDT, Doppler radar was tracking a thunderstorm 12 miles
east of Buckboard Marina, which is 15 miles south of Green River,
moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations: Rock Springs
Sweetwater County Airport, Rock Springs Koa Campground, and Flaming
Gorge National Recreation Area.
This includes Interstate 80 between mile markers 89 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Flaming Gorge Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4116 10948 4133 10958 4157 10948 4175 10864
4136 10855
TIME...MOT...LOC 1936Z 243DEG 35KT 4130 10939
LipsonSpecial weather statement, May 11, 2:15 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
215 PM MDT FRI MAY 11 2018
WYZ030-112045-
East Sweetwater County-
215 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
east of Sweetwater County Airport, which is 17 miles east of Rock
Springs, moving northeast at 50 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Bitter Creek Rest Area around 235 PM MDT.
Other locations impacted by this storm include Bitter Creek, Point
Of Rocks and Rock Springs Sweetwater County Airport.
This includes Interstate 80 between mile markers 110 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4137 10898 4159 10916 4167 10917 4197 10837
4152 10819
TIME...MOT...LOC 2013Z 236DEG 45KT 4156 10891
LipsonSpecial weather statement, May 11, 2:37 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Riverton WY 237 PM MDT FRI MAY 11 2018 WYZ030-112115- East Sweetwater County- 237 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL 315 PM MDT... At 235 PM MDT, Doppler radar was tracking a thunderstorm 15 miles southwest of Bitter Creek Rest Area, which is 25 miles east of Rock Springs, moving northeast at 55 mph. Small hail and winds in excess of 40 mph will be possible with this storm. Up to a quarter inch of rain can be expected from this storm in some areas. This thunderstorm will be near... Bitter Creek Rest Area around 250 PM MDT. Table Rock around 300 PM MDT. Other locations impacted by this storm include Patrick Draw Natural Gas Processing Plant, Bitter Creek, Tipton and Red Desert. This includes Interstate 80 between mile markers 137 and 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4132 10888 4151 10905 4186 10814 4146 10801 TIME...MOT...LOC 2035Z 240DEG 49KT 4149 10876 Lipson
Special weather statement, May 11, 3:39 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Riverton WY 339 PM MDT FRI MAY 11 2018 WYZ030-112215- East Sweetwater County- 339 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY UNTIL 415 PM MDT... At 329 PM MDT, Doppler radar was tracking a thunderstorm over Table Rock, which is 21 miles west of Wamsutter, moving northeast at 35 mph. The potential for Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Sweetwater County, including the following locations: Red Desert and Tipton. This includes Interstate 80 between mile markers 147 and 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4163 10850 4204 10804 4171 10773 4153 10838 TIME...MOT...LOC 2129Z 228DEG 30KT 4164 10839 Lipson
Special weather statement, May 11, 4:24 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
424 PM MDT FRI MAY 11 2018
WYZ030-112300-
East Sweetwater County-
424 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SWEETWATER COUNTY
UNTIL 500 PM MDT...
At 424 PM MDT, trained weather spotters reported a strong
thunderstorm near Wamsutter, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Creston Junction around 435 PM MDT.
This includes Interstate 80 between mile markers 173 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4161 10800 4185 10802 4185 10751 4166 10751
4166 10793 4160 10793
TIME...MOT...LOC 2224Z 262DEG 36KT 4168 10787
BakerThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:05 PM MDT | Winter Storm Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more | 57 hr |
| May 10, 8:05 PM MDT | Winter Weather Advisory | RIW | Fremont, Lincoln, Park, Sublette, Teton | 53 hr |
| May 10, 8:21 PM MDT | Special Weather Statement | RIW | Lincoln | 39 min |
| May 10, 10:16 PM MDT | Special Weather Statement | RIW | Fremont | 59 min |
| May 10, 11:34 PM MDT | Special Weather Statement | RIW | Fremont | 41 min |
| May 11, 1:39 PM MDT | Special Weather Statement | RIW | Sweetwater | 36 min |
| May 11, 2:15 PM MDT | Special Weather Statement | RIW | Sweetwater | 30 min |
| May 11, 2:37 PM MDT | Special Weather Statement | RIW | Sweetwater | 38 min |
| May 11, 3:36 PM MDT | Flood Watch | RIW | Fremont | 37 hr |
| May 11, 3:39 PM MDT | Special Weather Statement | RIW | 36 min | |
| May 11, 4:24 PM MDT | Special Weather Statement | RIW | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.